Illinois, 2010Damaging Winds in Illinois, April 30, 2010
April 30, 2010 · NWS DVN · 9 events in 3 counties and zones
Showers and thunderstorms moved northeastward across the area April 30th, as a cold front pushed into central Iowa. Some of the storms surpassed severe thresholds, producing damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $55,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms moved northeastward across the area April 30th, as a cold front pushed into central Iowa. Some of the storms surpassed severe thresholds, producing damaging winds and large hail. Torrential downpours of rain were also common as the storms moved through, dumping a quick half inch to an inch and a quarter of rain across the area. Daytime high temperatures ranged from the lower 70s near Independence to around 80 in Freeport, the Quad Cities, and Muscatine.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 30, 2:22 PM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Apr 30, 2:22 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
322 PM CDT FRI APR 30 2010
.DISCUSSION...
THIS PRODUCT WAS SENT EARLY DUE TO IMPENDING SEVERE WEATHER.
VERY STRONG SHEAR...MODEST INSTABILITY...AND EXCEPTIONALLY STRONG
FORCING WILL CONTINUE TO DRIVE STRONG TO SEVERE CONVECTION ALONG AND
JUST BEHIND THE COLD FRONT THROUGH LATE EVENING OVER THE CWA. A
MODERATE RISK FOR SEVERE STORMS...WITH THE PRIMARY THREAT BEING
DAMAGING WINDS WILL BE FOUND OVER THE AREA UNTIL MID EVENING...WHEN
THE ATMOSPHERE STABILIZES THROUGH A SUFFICIENTLY DEEP LAYER TO
PREVENT DOWNDRAFTS FROM PUNCHING THROUGH TO THE SURFACE. BY
00Z...THE LIKELY MODE OF CONVECTION WILL BE A SEVERE SQUALL
LINE...WITH LOWER TORNADO POTENTIAL CONTINUING ON ANY DISCRETE CELLS
AHEAD OF IT...AND THROUGH ANY NOTCHES IN THE LINE. A FAST MOVEMENT
OF CELLS NORTHEAST AT 50 TO 70 MPH WILL CONTINUE...WITH A SLOWER
EASTWARD TRANSLATION EXPECTED AS FORCING AND FRONT MOVE EAST. STORMS
AND RAINFALL SHOULD BE LARGELY DONE BY MIDNIGHT IN THE EAST.
SATURDAY CONTINUES TO LOOK BREEZY AND PARTLY TO MOSTLY SUNNY...THEN
CLOUDING UP TOWARD LATE AFTERNOON AND EVENING. ANOTHER STRONG WAVE
OF UPPER ENERGY AND ASSOCIATED SURFACE LOW PRESSURE IS STILL
EXPECTED TO CLIP AT LEAST THE SOUTHEAST 1/2 OF THE CWA SATURDAY
NIGHT....WITH LIGHT TO MODERATE RAINFALL AMOUNTS.
NO MAJOR CHANGES MADE TO THE FORECAST BEYOND SUNDAY...AS THE ECMWF
CONTINUES TO BE PREFERRED TO THE GFS AND NAM. THIS MORE OR LESS
INDICATES A MILD FORECAST...WITH THE NEXT CHANCE FOR SIGNIFICANT
RAINFALL BY THURSDAY NIGHT AND FRIDAY.
..ERVIN..
&&
.AVIATION...
VFR CONDITIONS WILL ERODE QUICKLY FROM THE SOUTHWEST THROUGH 22Z
THIS AFTERNOON WITH APPROACHING VERY FAST MOVING THUNDERSTORMS OUT
OF NORTHERN MO. VERTICAL WIND PROFILES SUGGEST VERY TURBULENT
AIRMASS ALOFT FROM 2K-12000 FT AGL...BUT GENERALLY UNIDIRECTIONAL
FROM THE SOUTHWEST. PRIME CONVECTION WINDOW IMPACTING THE TERMINALS
LOOKS TO BE FROM 22Z FRI THROUGH 03Z SAT. STORMS MAY MIX DOWN WIND
GUSTS OVER 50 KTS FROM THE WEST TO SOUTHWEST AT BRL AND MLI AROUND
00Z SAT. AFTER STORMS EXIT...EXPECT SOUTHWEST SFC WINDS FROM 220-250
DEGREES AT 10-15 KTS AND CIGS RISING ABOVE 5K FT. ..12..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
ERVIN/12
Hazardous weather outlook, Apr 30, 4:28 AM CST, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
528 AM CDT FRI APR 30 2010
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011030-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
528 AM CDT FRI APR 30 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
FROM LATE THIS AFTERNOON INTO THE EVENING HOURS. LARGE HAIL AND
DAMAGING WIND WILL BE THE PRIMARY THREATS...WITH TORNADOES
POSSIBLE AS WELL. THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE
AREA IN A SLIGHT RISK.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AROUND MID
AFTERNOON AS A COLD FRONT APPROACHES FROM THE WEST. DEEP...STRONG
WIND SHEAR AND MODERATE INSTABILITY WILL BE SUFFICIENT TO PRODUCE
SCATTERED SUPERCELL THUNDERSTORMS. SOME OF THESE STORMS MAY BE
CAPABLE OF PRODUCING VERY LARGE HAIL OVER 2 INCHES IN DIAMETER...
WIND GUSTS OVER 60 MPH AND POSSIBLE TORNADOES...PRIMARILY LATE
AFTERNOON WEST OF THE MISSISSIPPI RIVER. AFTER 7 PM...THE MAIN
SEVERE WEATHER THREAT WILL SPREAD INTO ILLINOIS AND LIKELY
TRANSITION TO DAMAGING WINDS...HEAVY DOWNPOURS AND HAIL AROUND 1
INCH IN DIAMETER AS STORMS ORGANIZE INTO MORE LINEAR COMPLEXES.
THUNDERSTORMS ARE EXPECTED TO EXIT EAST OUT OF MOST OF WEST
CENTRAL AND NORTHWEST ILLINOIS AFTER 1 AM.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT...PRIMARILY
SOUTH OF HIGHWAY 34. SEVERE WEATHER IS NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
DLS
In the hours before
Local storm report, Apr 30, 1:41 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
241 PM CDT FRI APR 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND GST DUBUQUE REGIONAL AIRPOR 42.40N 90.72W
04/30/2010 M51.00 MPH DUBUQUE IA ASOS
&&Local storm report, Apr 30, 1:46 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
246 PM CDT FRI APR 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND DMG 1 N DUBUQUE REGIONAL AI 42.41N 90.72W
04/30/2010 DUBUQUE IA TRAINED SPOTTER
SEMI TRUCK AND TRAILER BLOWN INTO MEDIAN OF HIGHWAY 61.
TIME TAKEN FROM PEAK WIND OBSEVERED AT AIRPORT.
&&
ERVINLocal storm report, Apr 30, 2:11 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
311 PM CDT FRI APR 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL DONNELLSON 40.64N 91.56W
04/30/2010 E0.75 INCH LEE IA TRAINED SPOTTER
HAIL COVERS THE GROUND.
&&
ERVINLocal storm report, Apr 30, 2:54 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
354 PM CDT FRI APR 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND DMG DUBUQUE REGIONAL AIRPOR 42.40N 90.72W
04/30/2010 DUBUQUE IA EMERGENCY MNGR
HANGER DESTROYED AT DBQ AIRPORT. BLOWING DEBRIS FROM THIS
DAMAGE HEAVILY DAMAGED TWO OTHER HANGER BUILDINGS.
SEVERAL AIRPLANES INSIDE THE HANGER DAMAGED. REPORTED BY
AIRPORT OFFICIAL AND CONFIMED BY EMERGENCY MANAGEMENT.
&&
ERVINLocal storm report, Apr 30, 3:30 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
430 PM CDT FRI APR 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 PM HAIL 1 SE DOWNING 40.48N 92.36W
04/30/2010 E0.50 INCH SCOTLAND MO TRAINED SPOTTER
DIME SIZE HAIL
1222 PM TSTM WND GST 1 SE DOWNING 40.48N 92.36W
04/30/2010 E50.00 MPH SCOTLAND MO TRAINED SPOTTER
40 TO 50 MPH WINDS
1230 PM HAIL 3 W MEMPHIS 40.46N 92.23W
04/30/2010 M0.75 INCH SCOTLAND MO LAW ENFORCEMENT
1240 PM HAIL 1 W OLLIE 41.20N 92.11W
04/30/2010 E1.00 INCH KEOKUK IA TRAINED SPOTTER
0124 PM HAIL IOWA CITY 41.66N 91.54W
04/30/2010 M0.75 INCH JOHNSON IA PUBLIC
DIME TO PENNY SIZE HAIL.
0124 PM TSTM WND GST IOWA CITY 41.66N 91.54W
04/30/2010 M46.00 MPH JOHNSON IA ASOS
0125 PM HAIL IOWA CITY 41.66N 91.54W
04/30/2010 M1.00 INCH JOHNSON IA TRAINED SPOTTER
INTERSECTION OF HWY 1 AND I80 - SHORT DURATION OF DIME TO
QUARTER SIZE HAIL
0140 PM TSTM WND DMG 1 SE ROCHESTER 41.66N 91.15W
04/30/2010 CEDAR IA BROADCAST MEDIA
TREES AND BRANCHES DOWN JUST SOUTHEAST OF TOWN. REPORT
FROM KCRG. TIME ESTIMATED.
0144 PM TSTM WND GST 2 SE ROCHESTER 41.65N 91.14W
04/30/2010 M65.00 MPH CEDAR IA TRAINED SPOTTER
0210 PM TSTM WND GST 1 NW DEWITT 41.83N 90.56W
04/30/2010 E50.00 MPH CLINTON IA NWS EMPLOYEE
ALSO HAD PEA HAIL.
0212 PM HAIL 1 N DEWITT 41.84N 90.55W
04/30/2010 E0.75 INCH CLINTON IA LAW ENFORCEMENT
DIME SIZED HAIL ON HIGHWAY 61 JUST NORTH OF DE WITT.
0225 PM TSTM WND DMG 1 N DUBUQUE REGIONAL AI 42.41N 90.72W
04/30/2010 DUBUQUE IA TRAINED SPOTTER
SEMI TRUCK AND TRAILER BLOWN INTO MEDIAN OF HIGHWAY 61.
TIME TAKEN FROM PEAK WIND OBSEVERED AT AIRPORT.
0225 PM TSTM WND DMG DUBUQUE REGIONAL AIRPOR 42.40N 90.72W
04/30/2010 DUBUQUE IA EMERGENCY MNGR
HANGER DESTROYED AT DBQ AIRPORT. BLOWING DEBRIS FROM THIS
DAMAGE HEAVILY DAMAGED TWO OTHER HANGER BUILDINGS.
SEVERAL AIRPLANES INSIDE THE HANGER DAMAGED. REPORTED BY
AIRPORT OFFICIAL AND CONFIMED BY EMERGENCY MANAGEMENT.
0225 PM TSTM WND GST DUBUQUE REGIONAL AIRPOR 42.40N 90.72W
04/30/2010 M51.00 MPH DUBUQUE IA ASOS
0225 PM TSTM WND GST 4 S DUBUQUE 42.45N 90.69W
04/30/2010 E50.00 MPH DUBUQUE IA TRAINED SPOTTER
0233 PM TSTM WND GST DUBUQUE 42.50N 90.69W
04/30/2010 E45.00 MPH DUBUQUE IA TRAINED SPOTTER
ALSO REPORTS PEA HAIL AND TORRENTIAL RAIN.
0300 PM HAIL DONNELLSON 40.64N 91.56W
04/30/2010 E0.75 INCH LEE IA TRAINED SPOTTER
HAIL COVERS THE GROUND.
&&Local storm report, Apr 30, 3:39 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
439 PM CDT FRI APR 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM TSTM WND DMG 2 NE WELTON 41.93N 90.57W
04/30/2010 CLINTON IA LAW ENFORCEMENT
BARN DAMAGED NORTHEAST OF WELTON. RELAYED BY CLINTON LAW
CENTER.
&&
ERVINThunderstorm Wind, Warren
- When
- April 30, 4:02 PM CST
- Where
- Warren County, 0.87 mi NW of Monmouth
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.930, -90.640
Wind gusts estimated to be 60 mph were observed about 1 mile north of Monmouth, IL at 502 pm April 30.
Thunderstorm Wind, Warren
- When
- April 30, 4:05 PM CST
- Where
- Warren County, 0.87 mi NW of Monmouth
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.930, -90.640
Wind gusts estimated to be 65 mph were observed about 1 mile north of Monmouth, IL at 505 pm April 30. Heavy rain and pea sized hail was also noted.
Thunderstorm Wind, Warren
- When
- April 30, 4:05 PM CST
- Where
- Warren County, 1.32 mi NNE of Shaw
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 41.067, -90.618
Wind gusts estimated to be 70 mph destroyed a well-built 60'x60'x35' barn pulling its cement blocks off of the foundation at 2452 1st Ave about 3 miles west of Alexis, IL at 505 pm April 30. In addition, some apple trees were damaged as well as the porch of the residence. This report was relayed by spotter ME23.
Thunderstorm Wind, Warren
- When
- April 30, 4:05 PM CST
- Where
- Warren County, 1.33 mi NNW of Shaw
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.068, -90.641
Wind gusts estimated to be 70 mph damage or uprooted several healthy trees including one 40 inches in diameter about 4 miles west of Alexis, IL at 505 pm April 30. In addition, a piece of wood was driven into the front yard.
Thunderstorm Wind, Warren
- When
- April 30, 4:08 PM CST
- Where
- Warren County, 0.52 mi E of Roseville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.730, -90.660
Wind gusts estimated to be 65 mph blew down several power poles in Roseville, IL at 508 pm April 30.
Thunderstorm Wind, Warren
- When
- April 30, 4:08 PM CST
- Where
- Warren County, 0.95 mi W of Monmouth
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 40.919, -90.648
Wind gusts estimated to be 70 mph blew down several power poles and ripped the roof off of a building on the north side of Monmouth, IL at 508 pm April 30.
Thunderstorm Wind, Henry
- When
- April 30, 4:57 PM CST to 5:02 PM CST
- Where
- Henry County, 2.32 mi NNE of Atkinson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.450, -90.000
Wind gusts estimated to be 60 mph were observed for 5 minutes about 2 miles north northeast of Atkinson, IL between 557 pm and 602 pm April 30. Heavy rain was also observed.
Thunderstorm Wind, Henry
- When
- April 30, 4:58 PM CST
- Where
- Henry County, 2.32 mi NNE of Atkinson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.450, -90.000
Wind gusts estimated to be 60 mph blew down some branches about 2 miles north northeast of Atkinson, IL at 558 pm April 30.
Thunderstorm Wind, Putnam
- When
- April 30, 7:05 PM CST
- Where
- Putnam County, 0.52 mi E of Mc Nabb
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.180, -89.210
Wind gusts estimated to be 60 mph were observed in McNabb, IL at 805 pm April 30.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, April 30, 20102 deaths · 25 injured · $17 million · EF3 · 33 events
- Strong Wind in Washington, April 30, 20103 deaths · 1 injured · 1 event
- Flash Flood and Hail in Arkansas, April 30, 20101 death · $10,000 · 1 in hail · 7 events
- Tornadoes and Hail in Arkansas, April 30, 2010$205,000 · EF2 · 4 events
- Rip Current in Florida, April 30, 20101 death · 1 event
- Tornadoes and Hail in Missouri, April 30, 2010$1.8 million · EF1 · 22 events
- Tornadoes in Illinois, April 30, 2010EF2 · 2 events
- Hail and Damaging Winds in Iowa, April 30, 2010$520,000 · 1 in hail · 13 events
- Tornadoes and Hail in Wisconsin, April 30, 2010$130,000 · EF1 · 7 events
- Flash Flooding and Hail in Mississippi, April 30, 2010$250,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Florida, April 30, 2010$88,000 · 1 in hail · 16 events
- Hail and Lightning Strikes in Iowa, April 30, 2010$48,000 · 1 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219098, 219099, 219101, 219102, 219104, 219105, 219107, 219106, 219108.